[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Re: glucagon shots

From: "beth keck" <email @ redacted>
Subject: [IP] glucagon shots
<< Is it a big deal to use glucagon?
What I mean is, is it harmful to the system at all?  I've used it on my son
4 times over the last 3 years.  The last time he was 27 and it was clear
there was not much time until he would be unable to swallow anything, so I
went straight for the gluc. shot.>>
Beth, if your son is still able to swallow, I would give him some glucose gel
- squeeze it into his mouth, toward the cheek, just a little at a time OR put
small amounts of honey in his mouth until you get about a tablespoon in.  If
he can drink juice, you can give him some of that.  Watch him very closely to
make sure he fully recovers. This sugary food, should be followed up with
starch and protein (peanut butter crackers are great) as soon as his blood
sugar has improved.  FIRST give a quick sugar source - WAIT for that to bring
him up some (about 10 - 20 minutes) THEN give the starch and protein.  If you
give the starch and protein too soon, it will slow down the recovery probably
due to the high fat content.  See what your son's doctor thinks about this
method in leiu of a glucagon shot.  My understanding is that a glucagon shot
is ONLY used if someone is unable to swallow. As far as being harmful, the
biggest side effect that I am aware of is vomitting.  This can be reduced by
giving a smaller amount of glucagon (1/2 amount) and be sure to turn them
onto their side to avoid choking on the vomit.
Susan S.
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml